MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN917532
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/25/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that ""it was reported "the interventional technical platform informed us of a withdrawal of the balloon the day after the installation because of a leak".Additional information states "during balloon removal, the patient had a concomitant hemodynamic failure as well as a transition to af.The patient died on (b)(6) 2025, the day after the incident".The customer also states "the cause of death was cardiogenic shock".This complaint has been opened due to additional information that stated, " the doctor told me that he assumed the balloon was defective because he had difficulty inflating it initially." please see associated mdr#: 3010532612-2025-00512.
 
Additional Manufacturer Narrative
(b)(4).Returned for investigation was a 40cc 8fr fiberoptix ultra (fos) intra-aortic balloon catheter (iabc) without the original packaging.The sample was returned in a cardboard box and was in a sealed bio-hazard bag.Upon return, the iabc bladder was noted withdrawn through the teflon sheath and the sheath was noted on the section of the iabc bladder membrane.The one-way valve was connected and tethered to the short driveline tubing.The visible middle portion of the bladder was fully unwrapped; however, the distal section of the iabc bladder noted twisted.Spots of dried blood were noted on the exterior surfaces of the returned sample.No blood was noted within the helium pathway.The fos connector and cal key were examined.The fos gray connector was properly seated in the blue clamshell housing and both retaining tabs were intact.The center post of the fos was centered.The blue clamshell housing was examined, and no abnormalities were noted.The cal key was intact.The cal key was examined, and no damage was noted.The cal key code is "lcs".The iabc bladder was noted withdrawn through the teflon sheath, which indicates the iabc was not removed from the patient correctly per the instructions for use (ifu).As a result, an in-service has been requested to review the instructions for use (ifu) with the customer.The instructions for use (ifu) states:"do not remove arrow iab through hemostasis sheath introducer or hemostasis device.Once unwrapped (unfurled), balloon profile will not allow passage through the sheath and attempted removal in this manner may result in arterial tearing, dissection or balloon damage." the bladder thickness was measured at six points with measurements ranging from 0.0061in-0.0063in and was within specification of process document.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute according to quality system document.The cal key and fos were connected to the iabp.The cal key was recognized.The fos was connected and iabp zeroed the iabc.The pump status displayed "ok" indicating the fiber is fully intact.The iabc central lumen was aspirated and flushed using a 60cc lab-inventory syringe.No abnormalities or debris were noted.The one-way valve was connected to the short driveline tubing and a vacuum was pulled on the returned iabc.While maintaining the vacuum, the teflon sheath was moved from the iabc bladder and towards the bifurcate without any difficulty.Upon removal of the sheath, the iabc bladder appeared typical with no damage or abnormalities noted.The iabc was connected to an iabp with a lab inventory 40cc inflation driveline tubing.The iabc was inserted into the "t" tube and 100mmhg backpressure was applied.After the pumping was initiated, the iabc bladder was noted not fully inflating/unwrapping near the distal and proximal end of the bladder and was consistent with being twisted.The iabc was pumped for a minimum of 30 minutes.There were no alarms triggered.The iabc was leak tested in accordance with testing methods from manufacturing procedure.No leaks were detected from the returned sample.The de-vice passed the leak test; however, during the leak test, the bladder did not fully inflate.The middle portion of the bladder had inflated but the distal and proximal portion of the bladder would not fully unwrap and was consistent with being twisted.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.No resistance was noted; the guidewire was able to advance through the central lumen.No blood or debris was noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint of iab would not inflate completely is confirmed.During the investigation, the distal and proximal portions of the iabc bladder were noted twisted.During functional testing, the bladder would not fully inflate or unwrap.Unrelated to the reported complaint, the returned iabc bladder was found withdrawn through the teflon sheath.This indicates the user did not follow the instructions for use (ifu) and could result in damage to the device.As a result, an in-service has been requested to review the ifu with the customer.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the twisted bladder.The probable root cause of the complaint is manufacturing related.Corrections have been established for this issue as a result of a corrective and preventive action, and this device was manufactured prior to the release of corrective actions.
 
Event or Problem Description
It was reported that "the interventional technical platform informed us of a withdrawal of the balloon the day after the installation because of a leak".Additional information states "during balloon removal, the patient had a concomitant hemodynamic failure as well as a transition to af.The patient died on (b)(6) 2025, the day after the incident".The customer also states "the cause of death was cardiogenic shock".This complaint has been opened due to additional information that stated, " the doctor told me that he assumed the balloon was defective because he had difficulty inflating it initially." please see associated mdr#: 3010532612-2025-00512.

Brand Name
FIBEROPTIX ULTRA 8 IAB: 8FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
sachin sony
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key22211225
Report Number3010532612-2025-00525
Device Sequence Number8158210
Product Code DSP
UDI-Device Identifier00801902007247
UDI-Public(01)00801902007247(11)231101(17)251031(10)18F23K0054(21)
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K021462
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Model NumberIPN917532
Device Catalogue NumberIAB-05840-LWS
Device Lot Number18F23K0054
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2025
Supplement Date Received by Manufacturer05/29/2025
Initial Report FDA Received Date06/16/2025
Supplement Report FDA Received Date06/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age76 YR
Patient SexFemale
Patient Weight50 KG